Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 134, NWS St. Louis, MO

August 10, 2020Bond County, Fayette County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 10, 2020, 5:19 PM CDT for Bond County, Fayette County, Montgomery County, Illinois. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 5:19 PM CDT (22:19 UTC)
Expired
Aug 10, 2020, 6:00 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bond County, IL, Fayette County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 129 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 5:42 PM CDTTSTM WND DMGSaint Elmo, ILTREE DOWN.
Aug 10, 5:49 PM CDTTSTM WND DMGBrownstown, ILPOWERLINE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 2:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1597 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

019 
WUUS53 KLSX 102219
SVRLSX
ILC005-051-135-102300-
/O.NEW.KLSX.SV.W.0134.200810T2219Z-200810T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
519 PM CDT Mon Aug 10 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Bond County in south central Illinois...
  Fayette County in south central Illinois...
  Montgomery County in south central Illinois...

* Until 600 PM CDT.

* At 519 PM CDT, severe thunderstorms were located along a line
  extending from near Cowden to near Litchfield, moving southeast at
  45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Vandalia, Greenville, Litchfield, Hillsboro, Nokomis, St. Elmo,
  Ramsey, Witt, Pocahontas, Brownstown, Taylor Springs, Coffeen,
  Mulberry Grove, Schram City, Tamalco, Farina, Sorento, Beaver
  Creek, Shobonier and Woburn.

This includes the following highways...
 Interstate 70 in Illinois between exits 36 and 76.
 Interstate 55 in Illinois near exit 52.
 Interstate 57 in Illinois near exit 135.

This also includes Ramsey Lake State Park and Lake Lou Yaeger.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in St Louis.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3883 8870 3882 8913 3874 8915 3874 8959
      3887 8960 3888 8964 3900 8964 3900 8968
      3906 8970 3923 8970 3935 8914 3922 8914
      3922 8881 3891 8881 3891 8869
TIME...MOT...LOC 2219Z 296DEG 41KT 3927 8881 3911 8962 

HAIL...1.00IN
WIND...60MPH
 
$$

Gosselin
2 follow-up statements
422 
WWUS53 KLSX 102243
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
543 PM CDT Mon Aug 10 2020

ILC005-051-135-102300-
/O.CON.KLSX.SV.W.0134.000000T0000Z-200810T2300Z/
Bond IL-Fayette IL-Montgomery IL-
543 PM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR BOND...FAYETTE AND SOUTHERN MONTGOMERY COUNTIES...

At 543 PM CDT, severe thunderstorms were located along a line
extending from near Teutopolis to near Woburn, moving southeast at 45
mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Vandalia, Greenville, Hillsboro, St. Elmo, Ramsey, Pocahontas,
Brownstown, Taylor Springs, Coffeen, Mulberry Grove, Schram City,
Tamalco, Farina, Sorento, Beaver Creek, Shobonier, Woburn, Wrights
Corner, Van Burensburg and Reno.

This also includes Ramsey Lake State Park.
 
This includes the following highways...
 Interstate 70 in Illinois between exits 36 and 76.
 Interstate 57 in Illinois near exit 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3883 8870 3882 8913 3874 8915 3874 8959
      3887 8960 3888 8964 3900 8964 3900 8968
      3906 8970 3911 8969 3928 8915 3922 8914
      3922 8881 3891 8881 3891 8869
TIME...MOT...LOC 2243Z 296DEG 41KT 3916 8852 3900 8933 

HAIL...0.88IN
WIND...60MPH
 
$$

Gosselin
822 
WWUS53 KLSX 102253
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
553 PM CDT Mon Aug 10 2020

ILC005-051-135-102303-
/O.EXP.KLSX.SV.W.0134.000000T0000Z-200810T2300Z/
Bond IL-Fayette IL-Montgomery IL-
553 PM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR BOND...FAYETTE AND SOUTHERN
MONTGOMERY COUNTIES WILL EXPIRE AT 600 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Illinois.

LAT...LON 3883 8870 3882 8913 3874 8915 3874 8959
      3887 8960 3888 8964 3900 8964 3900 8968
      3906 8970 3911 8969 3928 8915 3922 8914
      3922 8881 3891 8881 3891 8869
TIME...MOT...LOC 2253Z 270DEG 41KT 3912 8842 3896 8923 

$$

Gosselin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:50 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 10, 3:50 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
350 PM CDT Mon Aug 10 2020

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 341 PM CDT Mon Aug 10 2020

Heat Advisory continues til 7 pm across east central and
southeast MO and southwest IL with southwest winds, plenty of
diurnal solar insolation, and surface dew points in the mid 70s to
around 80 resulting in heat indices of 100 to 110 over this area.
Thunderstorms are expected late this afternoon and tonight with
very unstable conditions ahead of an approaching cold front
currently extending from eastern WI southwest through northwestern
MO. Thunderstorms were also developing across northwestern MO and
southeastern KS ahead of an MCV. There is the potential that a
few of these storms late this afternoon and this evening may be
capable of damaging winds. There will also be the potential of
locally heavy rainfall tonight due to the anomalously high values
of precipitable water which could lead to at least minor flooding.
Although the synoptic front will likely not get any further south
than southern portions of MO and IL on Tuesday, the effective
front/boundary should shift south of our forecast area with any
additional convection on Tuesday mainly across southeast MO and
southwest IL. High temperatures will be cooler on Tuesday and
close to seasonal normals.

GKS

.LONG TERM...  (Wednesday through Next Monday)
Issued at 341 PM CDT Mon Aug 10 2020

A wet and active pattern will continue for the remainder of the work
week as an upper level trough moves slowly eastward through northern
MO from Wednesday afternoon through Thursday evening as a weak warm
front lifts north-northeastward through our forecast area as a
surface ridge shifts well northeast of the region.  The NAM model in
particular is hinting at a potential MCS on Wednesday with another
one on Thursday. There may be a brief break in the potential for
convection Friday into Friday night as the upper level ridge over
the southern Plains tries to build northeastward into our region,
and the warm front lifts northeast of the forecast area. Another
round of convection is likely on Saturday as a cold front drops
southeastward into the forecast area. A second stronger cold front
is forecast to drop southward through our area on Sunday night
with convection expected along it as upper level troughing deepens
over the Great Lakes region. Cooler air will filter into our area
on Monday and Monday night behind the cold front with any convection
shifting south of the forecast area as a relatively strong surface
ridge moves through the northern Plains.

GKS

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1136 AM CDT Mon Aug 10 2020

A cold front extending from WI southwest through northwestern MO
will move southeastward through our area tonight and Tuesday.
Thunderstorms will develop along and just ahead of this front and
move through the taf sites mainly tonight. Some of these storms
will produce strong gusty winds. The prevailing cloud ceiling may
drop briefly into the MVFR category Tuesday morning in UIN and
COU. Southwest winds will weaken this evening and become variable
in direction tonight near the cold front and thunderstorm outflow
boundaries.

SPECIFICS FOR KSTL: A cold front extending from WI southwest
through northwestern MO will move southeastward into the STL area
Tuesday morning. Thunderstorms will develop along and just ahead
of this front and move into the STL area this evening. Some of
these storms will produce strong gusty winds. West-Southwest
winds will weaken this evening and become variable in direction
tonight near the cold front and thunderstorm outflow boundaries.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for Franklin MO-Iron
     MO-Jefferson MO-Lincoln MO-Madison MO-Reynolds MO-Saint
     Charles MO-Saint Francois MO-Saint Louis City MO-Saint
     Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

IL...Heat Advisory until 7 PM CDT this evening for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 10, 4:11 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
411 PM CDT Mon Aug 10 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-112115-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
411 PM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely. Some of these thunderstorms may be severe
with damaging winds, large hail and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms across parts of the area from
Tuesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Spotters are encouraged
to report any severe weather and also rainfall amounts in excess of
an inch or any flooding, if observed, to the National Weather
Service.

GKS

In the hours before

Local storm report, Aug 10, 4:41 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
441 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND GST     2 NE JEFFERSON CITY     38.59N 92.16W
08/10/2020  M60 MPH          CALLAWAY           MO   ASOS

&&

MRM
Local storm report, Aug 10, 4:42 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
442 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             1 E JEFFERSON CITY      38.57N 92.17W
08/10/2020  M0.38 INCH       COLE               MO   TRAINED SPOTTER

&&

MRM
Local storm report, Aug 10, 4:47 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
447 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND GST     KAMPSVILLE              39.31N 90.63W
08/10/2020  E50 MPH          CALHOUN            IL   TRAINED SPOTTER

            SPOTTER ESTIMATED 45-50 MPH WINDS ALONG THE
            GUST FRONT RUNNING AHEAD OF THE MAIN LINE.
            ONLY SMALL TWIGS AND LIMBS.

&&

MAPLES
Local storm report, Aug 10, 4:59 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
459 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND GST     1 NNE TROY              38.99N 90.97W
08/10/2020  E50 MPH          LINCOLN            MO   TRAINED SPOTTER

            SPOTTER REPORTED THAT WINDS GUSTED TO AT
            LEAST 50 MPH ALONG THE OUTFLOW AHEAD OF THE
            MAIN LINE OF STORMS.

&&

MAPLES
Local storm report, Aug 10, 5:08 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
508 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HEAVY RAIN       MEXICO                  39.17N 91.87W
08/10/2020  M1.57 INCH       AUDRAIN            MO   PUBLIC

&&

MRM
Local storm report, Aug 10, 5:13 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
513 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     1 ENE TROY              38.98N 90.97W
08/10/2020                   LINCOLN            MO   EMERGENCY MNGR

            TWO LARGE HIGHWAY SIGNS BLOWN DOWN ALONG HWY
            61 NEAR MILE MARKER 47.

&&

MRM

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:56 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Macoupin, Madison49 min
Aug 10, 5:16 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey, Macoupin, Madison, Monroe, Saint Clair59 min
Aug 10, 5:59 PM CDTSevere Thunderstorm WarningLSXClinton, Madison, Monroe, Randolph, Saint Clair, Washington61 min
Aug 10, 6:24 PM CDTAreal Flood AdvisoryLSXCalhoun, Jersey, Madison, Monroe, Saint Clair3 hr
Aug 10, 6:56 PM CDTSevere Thunderstorm WarningLSXClinton, Washington34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.